Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the convergence of difference approximations to scalar conservation laws


Authors: Stanley Osher and Eitan Tadmor
Journal: Math. Comp. 50 (1988), 19-51
MSC: Primary 65M10; Secondary 35L65, 65M05
DOI: https://doi.org/10.1090/S0025-5718-1988-0917817-X
MathSciNet review: 917817
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present a unified treatment of explicit in time, two-level, second-order resolution (SOR), total-variation diminishing (TVD), approximations to scalar conservation laws. The schemes are assumed only to have conservation form and incremental form. We introduce a modified flux and a viscosity coefficient and obtain results in terms of the latter. The existence of a cell entropy inequality is discussed and such an equality for all entropies is shown to imply that the scheme is an E scheme on monotone (actually more general) data, hence at most only first-order accurate in general. Convergence for TVD-SOR schemes approximating convex or concave conservation laws is shown by enforcing a single discrete entropy inequality.


References [Enhancements On Off] (What's this?)

  • [1] J. P. Boris & D. L. Book, "Flux corrected transport: I. SHASTA, a fluid transport algorithm that works," J. Comput. Phys., v. 11, 1973, pp. 38-69.
  • [2] S. R. Charravarthy & S. Osher, "Computing with high resolution upwind schemes for hyperbolic equations," to appear in Proceedings of AMS/SIAM, 1983 Summer Seminar, La Jolla, Calif. (B. Engquist, S. Osher, and R. C. J. Somerville, eds.).
  • [3] M. Crandall & A. Majda, "Monotone difference approximations for scalar conservative laws," Math. Comp., v. 34, 1980, pp. 1-21. MR 551288 (81b:65079)
  • [4] P. J. Davis & P. Rabinowitz, Methods of Numerical Integration, Academic Press, New York, 1975. MR 0448814 (56:7119)
  • [5] R. J. DiPerna, "Convergence of approximate solutions to conservation laws," Arch. Rational Mech. Anal., v. 82, 1983, pp. 27-70 MR 684413 (84k:35091)
  • [6] B. Engquist & S. Osher, "One-sided difference approximations for nonlinear conservation laws," Math. Comp., v. 36, 1981, pp. 321-351. MR 606500 (82c:65056)
  • [7] S. K. Godunov, "A finite difference method for the numerical computation of discontinuous solutions of the equations of fluid dynamics," Mat. Sb., v. 47, 1959, pp. 271-290. MR 0119433 (22:10194)
  • [8] A. Harten, The Method of Artificial Compression: I. Shocks and Contact Discontinuities, AEC Research & Development Report C00-3077-50, Courant Institute, New York University, June 1984.
  • [9] A. Harten, "The artificial compression method for computation of shocks and contact discontinuities: III. Self-adjusting hybrid schemes," Math. Comp., v. 32, 1983, pp. 363-389. MR 0489360 (58:8789)
  • [10] A. Harten, "High resolution schemes for hyperbolic conservation laws," J. Comput. Phys., v. 49, 1983, pp. 357-393. MR 701178 (84g:65115)
  • [11] A. Harten, "On a class of high resolution total-variation-stable finite-difference schemes," SIAM J. Numer. Anal., v. 21, 1984, pp. 1-23. MR 731210 (85f:65085)
  • [12] A. Harten, J. M. Hyman & P. D. Lax, "On finite difference approximations and entropy conditions for shocks," Comm. Pure Appl. Math., v. 29, 1976, pp. 297-322. MR 0413526 (54:1640)
  • [13] S. N. Kružkov, "First order quasilinear equations in several independent variables," Math. USSR Sb., v. 10, 1970, pp. 217-243.
  • [14] P. D. Lax, Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock Waves, SIAM Regional Conference Lectures in Applied Mathematics, No. 11, 1972. MR 0350216 (50:2709)
  • [15] P. D. Lax & B. Wendroff, "Systems of conservation laws," Comm. Pure Appl. Math., v. 13, 1960, pp. 217-237. MR 0120774 (22:11523)
  • [16] E. M. Murman, "Analysis of embedded shock waves calculated by relaxation methods," AIAA J., v. 12, 1974, pp. 626-633.
  • [17] O. A. Oleĭnik, Discontinuous Solutions of Nonlinear Differential Equations, Amer. Math. Soc. Transl. (2), vol. 26, Amer. Math. Soc., Providence, R. I., 1963, pp. 95-172.
  • [18] S. Osher, "Riemann solvers, the entropy condition, and difference approximations," SIAM J. Numer. Anal., v. 21, 1984, pp. 217-235. MR 736327 (86d:65119)
  • [19] S. Osher, Convergence of Generalized MUSCL Schemes, NASA Langley Contractor Report 172306, 1984, SIAM J. Numer. Anal., v. 22, 1984, pp. 947-961. MR 799122 (87b:65147)
  • [20] S. Osher & S. R. Chakravarthy, "High resolution schemes and the entropy condition," SIAM J. Numer. Anal., v. 21, 1984, pp. 955-984. MR 760626 (86a:65086)
  • [21] S. Osher & S. R. Chakravarthy, Very High Order Accurate TVD Schemes, ICASE Report 84-44, 1984, IMA Volumes in Mathematics and its Applications, 2, Springer-Verlag, 1986, pp. 229-294. MR 869827
  • [22] P. L. Roe, "Approximate Riemann solvers, parameter vectors, and difference schemes," J. Comput. Phys., v. 43, 1981, pp. 357-372. MR 640362 (82k:65055)
  • [23] R. Sanders, "On convergence of monotone finite difference schemes with variable spatial differencing," Math. Comp., v. 40, 1983, pp. 91-106. MR 679435 (84a:65075)
  • [24] P. K. Sweby, "High resolution schemes using flux limiters for hyperbolic conservation laws," SIAM J. Numer. Anal., v. 21, 1984, pp. 995-1011. MR 760628 (85m:65085)
  • [25] E. Tadmor, "The large time behavior of the scalar, genuinely nonlinear Lax-Friedrichs scheme," Math. Comp., v. 43, 1984, pp. 353-368. MR 758188 (86g:65162)
  • [26] E. Tadmor, "Numerical viscosity and the entropy condition for conservative difference schemes," Math. Comp., v. 43, 1984, pp. 369-382. MR 758189 (86g:65163)
  • [27] B. Van Leer, "Towards the ultimate conservative difference scheme. V. A second-order sequel to Godunov's method," J. Comput. Phys., v. 32, 1979, pp. 101-136. MR 1703646 (2000h:65120)
  • [28] B. Van Leer, "Towards the ultimate conservative difference scheme, II. Monotonicity and conservation combined in a second-order scheme," J. Comput. Phys., v. 14, 1974, pp. 361-376.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 35L65, 65M05

Retrieve articles in all journals with MSC: 65M10, 35L65, 65M05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1988-0917817-X
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society